Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 56, NWS Memphis, TN

July 14, 2017Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 14, 2017, 5:52 PM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 5:52 PM CDT (22:52 UTC)
Expired
Jul 14, 2017, 7:45 PM CDT
In force
113 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 164 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WGUS54 KMEG 142252
FFWMEG
ARC075-121-150045-
/O.NEW.KMEG.FF.W.0056.170714T2252Z-170715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
552 PM CDT FRI JUL 14 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Randolph County in eastern Arkansas...
  Northern Lawrence County in eastern Arkansas...

* Until 745 PM CDT

* At 551 PM CDT...The public estimates 2 to 3 inches of rain has 
  occurred over the past 2 hours. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Pocahontas, Walnut Ridge, Black Rock, Imboden, Ravenden, College
  City, Biggers, O'kean, Ravenden Springs, Attica, Annieville,
  Whiskerville, Giles Spur, Shannon, Eleven Point, Birdell, Stokes,
  Fender, Elnora and Engelerg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3623 9135 3623 9133 3624 9133 3624 9126
      3633 9126 3633 9128 3637 9128 3637 9129
      3639 9129 3639 9131 3642 9131 3642 9135
      3645 9135 3634 9081 3611 9081 3611 9135

$$
1 follow-up statement
416 
WGUS74 KMEG 150040
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
740 PM CDT FRI JUL 14 2017

ARC075-121-150049-
/O.EXP.KMEG.FF.W.0056.000000T0000Z-170715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph AR-Lawrence AR-
740 PM CDT FRI JUL 14 2017

...THE FLASH FLOOD WARNING FOR RANDOLPH AND NORTHERN LAWRENCE
COUNTIES WILL EXPIRE AT 745 PM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3623 9135 3623 9133 3624 9133 3624 9126
      3633 9126 3633 9128 3637 9128 3637 9129
      3639 9129 3639 9131 3642 9131 3642 9135
      3645 9135 3634 9081 3611 9081 3611 9135

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:33 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 14, 3:33 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
333 PM CDT Fri Jul 14 2017

.DISCUSSION...

Showers and thunderstorms are ongoing this afternoon, mostly
across W TN, the MO Boot Heel, and E AR. This activity will
continue through the evening as a cold front, currently located
just to the north of the FA, moves south. Temperatures are
generally in the lower 90s this afternoon.

Chances for showers and thunderstorms will continue overnight and
into Saturday as the front moves south. Enough instability will be
present tonight into Saturday, around 2000 J/KG CAPE, that a few
storms could be strong to severe. Given the lack of shear and
high PWAT values over 2.00", damaging winds and heavy rainfall
will be the primary threats with these storms. By Saturday
afternoon the front should be just south of I-40, shifting the
best chances for convection to those areas. Afternoon highs will
be a couple of degrees cooler on Saturday given the front and
consequent cloud cover.

By Sunday the front slows and begins to wash out over north
Mississippi, with greatest POPs contained there as a result. A
ridge of high pressure currently situated over much of the
western CONUS begins to build into the region late Sunday and into
Monday, initiating a more dry and warm week for the region. Highs
will generally be in the lower 90s for much of next week. Have
only included slight POPs across extreme southern portions of the
FA at best next week, and this could even trend drier as the
upper ridge centers over the region by next weekend.

ZDM

&&

.AVIATION...
18Z TAFs

Very humid airmass will remain weakly-capped to SHRA/TSRA
development this afternoon. TSRA chances likely to extend a
little later into the evening than typical, ahead of a slow
southward- moving surface cold front.

A post frontal MVFR cloud deck may affect MEM-MKL near and
shortly after sunrise.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 14, 4:18 AM CDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
418 AM CDT Fri Jul 14 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
418 AM CDT Fri Jul 14 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible across the
Mid-South this afternoon. The greatest potential for severe
weather will be along and north of Interstate 40. Damaging winds
and localized heavy rainfall will be possible with some of these
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong thunderstorms will be possible on Saturday, mainly
south of Interstate 40. Strong wind gusts and brief heavy rain are
the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 14, 2:22 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
222 PM CDT FRI JUL 14 2017

TNZ055-141945-
Decatur TN-
222 PM CDT FRI JUL 14 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Central Decatur County in western Tennessee...

At 221 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 45 mph was located over Parsons, or 11 miles
southeast of Natchez Trace State Forest, moving southeast at 10 mph.

Very heavy rain will occur with this thunderstorm.

People in central Decatur County should monitor this storm closely.

LAT...LON 3557 8818 3560 8820 3561 8819 3562 8819
      3563 8820 3563 8819 3568 8818 3574 8805
      3572 8803 3569 8803 3568 8802 3566 8802
      3562 8804 3557 8800
TIME...MOT...LOC 1921Z 333DEG 9KT 3564 8811
Special weather statement, Jul 14, 4:12 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
412 PM CDT FRI JUL 14 2017

ARZ009-018-MOZ113-142200-
Greene AR-Clay AR-Dunklin MO-
412 PM CDT FRI JUL 14 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northeastern Greene County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Southern Dunklin County in southeastern Missouri...

At 411 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Marmaduke, moving
southeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Greene...southeastern Clay and southern
Dunklin Counties should monitor this storm closely.

LAT...LON 3613 9047 3626 9043 3620 8998 3600 9008
TIME...MOT...LOC 2111Z 305DEG 15KT 3621 9037

TLSJr
Special weather statement, Jul 14, 4:24 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
424 PM CDT FRI JUL 14 2017

ARZ018-142215-
Greene AR-
424 PM CDT FRI JUL 14 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Southern Greene County in eastern Arkansas...

At 424 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Walcott, or near
Crowleys Ridge State Park, moving southeast at 10 mph.

Very heavy rain is also possible with this thunderstorm.

People in southern Greene County should monitor this storm closely.

LAT...LON 3608 9032 3607 9032 3607 9033 3605 9034
      3602 9036 3599 9039 3597 9039 3597 9066
      3602 9078 3618 9063
TIME...MOT...LOC 2124Z 297DEG 9KT 3607 9065

TLSJr
Special weather statement, Jul 14, 4:38 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
438 PM CDT FRI JUL 14 2017

ARZ017-018-142215-
Greene AR-Lawrence AR-
438 PM CDT FRI JUL 14 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Western Greene County in eastern Arkansas...
Lawrence County in eastern Arkansas...

At 437 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Lynn to near Walcott. Movement was northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Greene and Lawrence Counties should monitor this
storm closely.

LAT...LON 3605 9135 3615 9093 3615 9081 3618 9081
      3625 9049 3598 9052 3596 9072 3597 9085
      3595 9086 3591 9136
TIME...MOT...LOC 2137Z 246DEG 38KT 3601 9119 3608 9073

TLSJr
Special weather statement, Jul 14, 4:56 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
456 PM CDT FRI JUL 14 2017

TNZ088-142230-
Shelby TN-
456 PM CDT FRI JUL 14 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Central Shelby County in western Tennessee...

At 456 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Frayser, or near
Bartlett, moving northeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Shelby County should monitor this storm closely.

LAT...LON 3511 9002 3524 9001 3528 8984 3511 8985
TIME...MOT...LOC 2156Z 224DEG 14KT 3519 8993
Special weather statement, Jul 14, 4:58 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
458 PM CDT FRI JUL 14 2017

ARZ018-026-028-142245-
Greene AR-Craighead AR-Mississippi AR-
458 PM CDT FRI JUL 14 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

South central Greene County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...

At 458 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Monette, moving
east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in south central Greene...eastern Craighead and northwestern
Mississippi Counties should monitor this storm closely.

LAT...LON 3600 9003 3571 9013 3571 9060 3600 9053
TIME...MOT...LOC 2158Z 285DEG 25KT 3593 9040

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:30 PM CDTAreal Flood AdvisoryMEGClay, Greene, Mississippi60 min
Jul 14, 4:23 PM CDTAreal Flood AdvisoryMEGClay, Greene2 hr
Jul 14, 4:24 PM CDTSpecial Weather StatementMEGGreene51 min
Jul 14, 4:38 PM CDTSpecial Weather StatementMEGGreene, Lawrence37 min
Jul 14, 4:58 PM CDTSpecial Weather StatementMEGMississippi47 min
Jul 14, 5:59 PM CDTSpecial Weather StatementMEGMississippi46 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.